How long after finishing a course of steroids do they continue to have an effect?

I recently had a 5 week course of prednisolone. 2 weeks at 20mg, 1 week at 15mg, 1 week at 10mg and 1 week at 5mg. I finished these on 14th July. They had a really positive effect on my lupus (SCLE) symptoms. I then started 1g of Mycophenolate Mofetil on Tuesday 19th July. I was warned I might get a "kick back" from the steroids but when? And what will it involve? I have noticed the fatigue slowly creeping back in. Then today, nausea and a feeling of overwhelmingly heat & sweaty and faint. Is this steroid withdraw? Or the MMF? Just really want to know if this is normal. I felt like this quite often before diagnosis and meds, back in 2013. Thank you!

6 Replies

  • Steroid withdrawal normally starts immediately you stop taking them or reduce the dose significantly even while still taking them. I don't think the effect of the pred lasts for more than at most a couple of days - pred itself is pretty much out of your body within a few hours but its antiinflammatory effect lasts 12-36 hours depending on the person. I had a course similar to that - the symptoms (not lupus though) returned within a few hours of missing the first dose but that was the polymyalgia I have, it wasn't stopping the pred, What you took was a normal taper for pred and usually not too much of a problem stopping.

    Can't comment on the MMF as I've never used it. I am a bit surprised they didn't overlap the pred and the MMF a bit more - but again, I don't know a lot about MMF or lupus. Just pred!

    Hope you feel better soon - but if lasts more than a couple of days I'd contact your doctor.

  • Thanks for your reply. It's strange that the Dermy told me I would get a kick back at some point. I should have asked more questions. Do you think because the steroids are anti inflammatory, that even though they are out of my system the inflammation takes a while to build back up? The fatigue is back and I am unable to get to sleep at night. The diarrhoea. The hair loss. The itchy skin. All creeping back. Unfortunately.

  • Probably yes - it certainly does for my illness. The inflammation may be quite low at first and what is called "sub-clinical" but as it builds up, the symptoms it causes reappear. Hopefully the MMF will start to kick in fairly soon - but as I say, if it doesn't get your doctor to check with the specialist in case it is OK to have a low dose of pred to tide you over which would make life more comfortable. I assume there must be patients for whom the MMF doesn't work - if it isn't starting to settle down after a few weeks I'd ask that question too - how long do they make you wait before saying it isn't working well enough. As Flick says - hang in there!

  • My first few weeks on mycophenolate were a bit up and down! I had nausea until they settled! And my fatigue was unbearable!

    I was confused at to weather it was a reduction in my steroids of the mycophenolate. But it did improve after about 3/4 weeks so hang in there xx

  • Hi Wendy

    Tough to read that your symptoms are returning from the steroids before MMF kicks in. This can take three - four months which is why Rheumy's use a steroid injection to help tide you over. As your other replies have said would be worth asking your GP if you could take low dose steroids again or an injection if your symptoms continue to worsen. Take Care X

  • Yes, I think I need a short course of steroids, especially as I am going away to Italy soon, for 2 weeks. We are going with 2 other families, 13 of us in total. We have been careful with our choice of accomodation for my sake - lots of covered, shaded areas and air con etc. But I am beginning to worry that I have bitten off more than I can chew. I have been abroad before, since my diagnosis and have found it very relaxing and easier to take care of myself as I have time and my husband is there to help 24/7 rather than being at work. But I do think that if it is going to take the MMF that long to kick in properly, that I need a low dose steroid to help me out a little. I am seeing the dermy on 9th August, just before we go away, so hopefully he will see my point of view. Thank you all for your helpful responses. Wendy

You may also like...